Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Products of Poincaré domains

Author: Alexander Stanoyevitch
Journal: Proc. Amer. Math. Soc. 117 (1993), 79-87
MSC: Primary 46E35
MathSciNet review: 1104403
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A domain $ \Omega \subseteq {\mathbb{R}^N}$ of finite $ N$-dimensional Lebesgue measure is a $ p$-Poincaré domain $ (1 \leqslant p \leqslant \infty )$ if there exists a positive constant $ K$ such that the $ p$-Poincaré inequality $ \vert\vert u\vert{\vert _{{L^p}(\Omega )}} \leqslant K\vert\vert\nabla u\vert{\vert _{{L^p}(\Omega )}}$ is valid for all Sobolev functions $ u \in {W^{1,p}}(\Omega )$ that integrate to zero. Define $ {K_p}(\Omega )$ to be the smallest such $ K$ if $ \Omega $ is a $ p$-Poincaré domain and to be infinity otherwise. We obtain comparability relations between $ {K_p}({\Omega _1} \times {\Omega _2})$ and the pair $ {K_p}({\Omega _1}),\;{K_p}({\Omega _2})$. In particular, our results show that $ p$-Poincaré domains are closed under cartesian products (for all $ p$), and that in case $ p$ equals $ 2$, we have $ {K_2}({\Omega _1} \times {\Omega _2}) = \max \{ {K_2}({\Omega _1}),\;{K_2}({\Omega _2})\} $.

References [Enhancements On Off] (What's this?)

  • [A] R. A. Adams, Sobolev spaces, Academic Press, New York 1975. MR 0450957 (56:9247)
  • [DL] J. Deny and J. L. Lions, Les espaces du type de Beppo Levi, Ann. Inst. Fourier (Grenoble) 5 (1953-54), 305-370. MR 0074787 (17:646a)
  • [EH] W. D. Evans and D. J. Harris, Sobolev embeddings for generalized rigid domains, Proc. London Math. Soc. (3) 54 (1987), 141-175. MR 872254 (88b:46056)
  • [GT] D. Gilbarg and N. S. Trudinger, Elliptic partial differential equations of second order, Springer-Verlag, New York, 1983. MR 737190 (86c:35035)
  • [H] L. Hörmander, Linear partial differential operators, Springer-Verlag, Berlin and Heidelberg, 1963. MR 0161012 (28:4221)
  • [J] D. S. Jerison, The Poincaré inequality for vector fields satisfying Hörmander's condition, Duke Math. J. 53 (1986), 503-523. MR 850547 (87i:35027)
  • [K] T. Kato, Perturbation theory for linear operators, 2nd ed., Springer-Verlag, Berlin and Heidelberg, 1976. MR 0407617 (53:11389)
  • [Mar] O. Martio, John domains, bilipschitz balls and the Poincaré inequality, Rev. Roumaine Math. Pures Appl. (1988), 107-112. MR 948443 (90i:30033)
  • [Maz] V. G. Maz'ja, Sobolev spaces, Springer-Verlag, San Francisco, 1985. MR 817985 (87g:46056)
  • [N] J. Neveu, Mathematical foundation of the calculus of probability, Holden-Day, 1965. MR 0198505 (33:6660)
  • [RS1] M. Reed and B. Simon, Methods of modern mathematical physics--vol. I: Functional analysis, Academic Press, New York, 1980. MR 751959 (85e:46002)
  • [RS2] -, Methods of modern mathematical physics--vol. IV: Analysis of operators, Academic Press, New York, 1980. MR 751959 (85e:46002)
  • [SmSt1] W. Smith and D. A. Stegenga, Poincaré domains in the plane, Complex Analysis, Joensuu-Proceedings of R. Nevalinna Colloquium (I. Laine, S. Rickman, and T. Sorvali, eds.), Lecture Notes in Math., vol. 1351, Springer-Verlag, Berlin and Heidelberg, 1987, pp. 312-327. MR 982095 (90c:30038)
  • [SmSt2] -, Hölder domains and Poincaré domains, Trans. Amer. Math. Soc. 319 (1990), 67-100. MR 978378 (90i:30012)
  • [Sta] A. Stanoyevitch, Geometry of Poincaré domains, Doctoral Dissertation, Univ. of Michigan, 1990.
  • [Z] W. P. Ziemer, Weakly differentiable functions, Graduate Texts in Math., vol. 120, Springer-Verlag, New York, 1989. MR 1014685 (91e:46046)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 46E35

Retrieve articles in all journals with MSC: 46E35

Additional Information

Keywords: Poincaré domain, Poincaré inequality, Sobolev space, Neumann Laplacian
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society